This paper was published in Endocrine Journal 2005 Jun;52(3):369-72
Study title and authors:
Acute onset and worsening of diabetes concurrent with administration of statins.
Ohmura C, Watada H, Hirose T, Tanaka Y, Kawamori R.
Department of Medicine, Metabolism and Endocrinology, Juntendo University School of Medicine, Tokyo, Japan.
This study can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/16006732
This paper reports a patient in whom the administration of statins might have triggered the onset and worsening of diabetes. The patient was a 48-year-old man who underwent annual medical examination but had never been told of high blood sugar.
The paper found:
(a) Four months after the commencement of atorvastatin (10 mg/day) treatment, a diagnosis of diabetes was made from his symptoms of high blood sugar.
(i) His after meal glucose level had risen to 29.8 mmol/l (536 mg/dL). Normal levels are below 8.1 mmol/L (8.1 mmol/L).
(ii) His HbA1c levels (a measurement of average blood sugar levels over the previous three months) had risen to 11.5%. Normal levels are below 5.6%.
(b) Three months after the cessation of atorvastatin, almost complete resolution of diabetes was observed.
(c) During the subsequent three months, diet therapy alone was sufficient to control blood sugar levels.
(d) Pravastatin (20 mg/day) was then prescribed and during the next three months his HbA1c levels gradually increased.
(e) After discontinuation of pravastatin, his HbA1c levels gradually decreased.
This case shows that statins may trigger the onset and worsening of diabetes.